With high obesity rates in the United States, consumers often turn to dietary supplements (DS) as a method to achieve weight loss. The more frequent use of these products has led to some speculation as to whether they are a frequent cause of liver injury. Case reports implicating herbs and DS as a cause of liver injury have, in some cases, caused controversial discussions. In Part 2 of a 3 Part series, published case reports related to aegeline, 1,3-dimethylamylamine (DMAA) and OxyELITE Pro and liver injury are examined and discussed in detail. Causality assessment methodology is also discussed. The further review suggests that at least in some cases, premature publicity regarding a claimed association between an ingredient or product and hepatotoxicity based only upon case reports may lead to erroneous claims of association between a DS and hepatotoxicity. A more thorough, objective and uniform method of diagnosing drug or herb-induced liver injury which also allows for correct attribution of a potential causal agent when multiple agents are used concomitantly/sequentially is critical to prevent such occurrences.
Select your language of interest to view the total content in your interested language